Potential For Side Effects
When you become a patient either with a new physician or in the hospital you are always asked if you have any allergies to medications. Several different type of symptoms can result from an allergic reaction, from a mild localized rash to serious effects on organs. The body’s response can effect any organ system, but the skin is the most commonly affected. All medications have the potential to cause side effects, but only about 5-10% are allergic reactions.
Most reactions occur hours to weeks after taking a medication and most reactions are from medications that people have taken in the past. This process is called sensitization.
Your Immune System Is Working
Your immune system defends your body against substances that it identifies as invaders. Allergy symptoms are a result of a reaction that starts with the immune system, in which it identifies the medication as chemical invader or antigen. The body produces antibodies to the antigen and stores them on special cells. When the body is exposed to the medication again, it signals the cells with the antibodies to signal mediators such as histamine to be released. These mediators cause the symptoms of the reaction.
Common Allergic Reactions
The most common medications allergies are to analgesics, such as codeine, morphine, non-steroidal inflammatory drugs such as aspirin and ibuprofen. Antibiotics such as penicillin and sulfa drugs and anti-seizure medications such as phenytoin also commonly cause allergic reactions.
The most severe type of allergic reaction is anaphylaxis, in which the person develops hives, facial or throat swelling, wheezing, lightheadedness vomiting and shock. Most anaphylactic reactions occur within one hour of taking the medication, but some reactions may occur several hours later. Antibiotics are the most common cause of anaphylaxis. This reaction can be life threatening, so it is important to seek immediate medical attention if any of these symptoms occur.
According to the American Academy of Allergy Asthma and Immunology non allergic reactions to medications are much more common than allergic reactions to drugs. These reactions are often predictable depending on the properties of the drugs such as antibiotics that cause stomach cramps and diarrhea, and chemotherapy drugs that cause hair loss and vomiting.
Many factors can play a part in your chances of having an adverse reaction to a medication. Some of these include high doses of medication, frequent exposure to the medication, drugs given by injection rather than pills. Allergies to food such as soybeans, eggs or shellfish can also predispose an individual to adverse medication reactions. The Academy of Allery Asthma and Immunology states that “contrary to popular myth, a family history of a reaction to a specific drug typically does not increase your chance of reacting to the same drug.”
It is important to keep a list of your medications and discuss any adverse reactions or side effects you may experience with your doctor. Your physician can help guide you in determining if there are any types of medications you should avoid.